[Skip to Content]
[Skip to Content Landing]
Article
July 17, 1948

FULMINATING DERMATITIS BULLOSA MEDICAMENTOSA DUE TO "MESANTOIN"

Author Affiliations

Caro, Mich.

From the Caro State Hospital for Epileptics, Caro, Mich., Dr. R. L. Dixon, Medical Superintendent.

JAMA. 1948;137(12):1031-1035. doi:10.1001/jama.1948.02890460027005
Abstract

Methylphenylethyl hydantoin ("mesantoin"), one of the most recent clinically tested anticonvulsant drugs, has been credited with considerable effectiveness in the reduction and control of grand mal seizures. It appears to be somewhat less effective in the control of psychomotor attacks and seldom effective in petit mal. Most writers have attributed one or more side effects to the use of this drug. One of these discussed was the appearance in some patients of a cutaneous rash, a reaction which is also elicited with phenobarbital, diphenylhydantoin sodium ("dilantin") and trimethadione ("tridione"), the three most commonly used anticonvulsants. Eruptions due to drugs are usually pinkish or reddish, macular and of symmetric distribution, with more or less itching and burning, and may simulate any condition or disorder.1 Because this reaction is encountered with the use of phenobarbital, diphenylhydantoin sodium and trimethadione, it is interesting to study the relationship of their chemical formulas to

First Page Preview View Large
First page PDF preview
First page PDF preview
×